Florida, 2008Damaging Winds in Florida, August 7, 2008
August 7, 2008 · NWS JAX · 2 events in 1 county or zone
A weak deformation zone was over the area which created weak steering flow for storms. High instability and moderate moisture fueled afternoon and evening storms that formed along the sea breezes and outflows.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak deformation zone was over the area which created weak steering flow for storms. High instability and moderate moisture fueled afternoon and evening storms that formed along the sea breezes and outflows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 7, 1:21 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 7, 1:21 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT THU AUG 7 2008
..SHORT TERM...THUNDERSTORMS ARE QUICKLY DEVELOPING ALONG AND NORTH
OF THE I-10 CORRIDOR WITH SOME STORMS BECOME SEVERE. SHOULD BE A
BUSY AFTERNOON AND EARLY EVENING AS CONVECTIVE TEMPERATURES HAVE
BEEN REACHED COUPLED WITH APPROACH OF MID-LEVEL SHORTWAVES...WITH
CONCERNS OF DAMAGING WINDS...HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING
AND LOCALIZED HEAVY RAINFALL. GREATEST COVERAGE OF THUNDERSTORMS
THE REMAINDER OF TODAY IS EXPECTED NORTH OF KGNV-KSGJ LINE...WITH
CONVECTION LIKELY PERSISTING WELL AFTER SUNSET.
WET/UNSTABLE CONDITIONS ARE FORECAST FOR FRIDAY AS SERIES OF
DISTURBANCES/SHORTWAVE TROUGHS/ CONTINUE TO CARVE A FULL SCALE
TROUGH OVER THE EASTERN UNITED STATES...FORCING SURFACE FRONTAL
BOUNDARY SOUTHWARD INTO THE AREA. HAVE MAINTAINED LIKELY POPS
ACROSS THE BOARD DUE TO MOIST TROPICAL CONDITIONS INTERACTING
WITH MYRIAD OF LIFTING MECHANISMS.
CONDITIONS ARE FORECAST TO SLOWLY IMPROVE FROM THE NORTH FRIDAY
NIGHT IN EARNEST AS MEAN LAYER TROUGH BEGINS TO WORK SOUTHWARD
OVER THE AREA...WITH NORTHWEST/DRIER/FLOW REGIME DEVELOPING IN ITS
WAKE. SATURDAY...WILL CONTINUE N-S DISTRIBUTION OF POPS...
RANGING FROM 10 PERCENT OR LESS NORTH OF U.S. HIGHWAY 82 IN
SOUTHEAST GEORGIA TO AROUND 60 PERCENT ACROSS MARION COUNTY AND
EXTREME SOUTHERN SECTIONS OF PUTNAM AND FLAGLER COUNTIES WHERE
FRONTAL BOUNDARY WILL LIKELY RESIDE.
SUNDAY...DRY CONDITIONS ARE FORECAST FOR AREAS MAINLY NORTH OF A
KGNV-KSGJ LINE. WILL MAINTAIN LOW-END POPS FOR AREAS SOUTH OF
THIS LINE DUE TO PROXIMITY TO FRONTAL BOUNDARY OVER NORTH-CENTRAL
FLORIDA...ALTHOUGH DEEPENING NORTHWEST FLOW REGIME WILL CERTAINLY
LIMIT COVERAGE.
.LONG TERM...RETURN TO SUMMERTIME CONDITIONS EARLY NEXT WEEK AS
SOUTHERN EXTENSION OF UPPER TROUGH WEAKENS WITH DEEPENING
SOUTHWEST FLOW REGIME PROVIDING INFLUX OF MOISTURE AND
INSTABILITY.
&&
.AVIATION...UPPER TROUGH WILL BE APPROACHING THE AREA LATE TODAY
WHICH SHOULD ENHANCE THE TSRA POTENTIAL OVER PREVIOUS DAYS. CURRENT
TERMINALS INCLUDE VCTS WORDING FOR THIS AFTERNOON....BUT MAY NEED TO
INCLUDE TEMPO GROUPS AS ATMOSPHERE IS QUITE MOIST AND UNSTABLE. WILL
DEFER INCLUSION OF TEMPO GROUPS UNTIL 18Z PACKAGE.
&&
.MARINE...SOUTHWEST FLOW WILL BE INCREASING OVER THE NEXT 36 TO 48
HOURS AS SURFACE TROUGH APPROACHES FROM THE NORTH. STILL LOOKS AS
THOUGH VALUES WILL BE LARGELY BELOW SCEC CRITERIA ALTHOUGH CANNOT
RULE OUT A BRIEF PERIOD OVER THE OFFSHORE PORTION THU NIGHT INTO
FRIDAY MORNING. OTHERWISE...WINDS WILL EASE AS TROUGH SLIDES THROUGH
THE WATERS BY THE LATTER HALF OF THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 90 69 92 / 30 60 30 10
SSI 77 86 72 87 / 30 70 30 20
JAX 75 90 72 90 / 20 70 30 30
SGJ 76 87 72 86 / 20 60 30 40
GNV 74 88 71 88 / 20 70 40 40
OCF 74 88 72 87 / 20 70 40 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ZAPPE/ENYEDI/
Hazardous weather outlook, Aug 7, 8:26 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
926 AM EDT THU AUG 7 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
926 AM EDT THU AUG 7 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...HIGH HEAT INDEX VALUES EXPECTED AGAIN TODAY...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...
HOT AND HUMID CONDITIONS WILL CONTINUE TODAY WITH AFTERNOON HEAT
INDEX VALUES OF 103 TO 107 DEGREES ACROSS SOUTHEAST GEORGIA AND
EXTREME NORTHEAST FLORIDA.
IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.
ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER
LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR
STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE BEST
CHANCE OF STORMS WILL BE OVER INTERIOR AREAS...ALTHOUGH INCREASING
SOUTHWESTERLY FLOW AND A WEAK DISTURBANCE MAY SHIFT THE FOCUS OF
STORMS TOWARD THE ATLANTIC COAST BY EVENING. THE STRONGEST STORMS
WILL BE ACCOMPANIED BY STRONG GUSTY WINDS TO 50 MPH...SMALL HAIL AND
FREQUENT LIGHTNING. ADDITIONALLY...RAIN MAY BE HEAVY AT TIMES...
CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW
LYING OR POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS WILL BECOME MORE NUMEROUS ON FRIDAY AS AN UPPER TROUGH
DEVELOPS OVER THE SOUTHEAST AND A FRONTAL SYSTEM APPROACHES THE
AREA.
AS THE FRONT MOVES SOUTH OF THE AREA...RAIN CHANCES WILL DECREASE ON
SATURDAY AND REMAIN LOW THROUGH MONDAY WITH THE BEST CHANCES OVER
NORTH CENTRAL FLORIDA. THUNDERSTORM COVERAGE WILL INCREASE AGAIN ON
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA LATER TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ
In the hours before
Special weather statement, Aug 7, 2:51 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT THU AUG 7 2008
GAZ132>134-072030-
BACON-COFFEE-JEFF DAVIS-
351 PM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COFFEE...
SOUTHWESTERN JEFF DAVIS AND NORTHWESTERN BACON COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...
AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF DOUGLAS...MOVING EAST AT
13 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
DOUGLAS...BROXTON...WEST GREEN...NICHOLLS AND DENTON THROUGH 430 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Special weather statement, Aug 7, 2:53 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT THU AUG 7 2008
GAZ150-163-072045-
CLINCH-WARE-
353 PM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH
AND WESTERN WARE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 445 PM EDT...
AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES WEST OF
NEEDHAM TO 6 MILES SOUTHWEST OF DU PONT...MOVING SOUTHEAST AT 13 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MANOR...
HOMERVILLE...DU PONT...COGDELL...ARGYLE AND NEEDHAM THROUGH 445 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Special weather statement, Aug 7, 2:54 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
354 PM EDT THU AUG 7 2008
FLZ020-022-GAZ162-072030-
COLUMBIA-ECHOLS-HAMILTON-
354 PM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
COLUMBIA...NORTHERN HAMILTON AND SOUTHERN ECHOLS COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...
AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 9 MILES NORTHEAST OF JASPER...MOVING EAST AT
13 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
JASPER...STATENVILLE AND NEEDMORE THROUGH 430 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
HESS
Special weather statement, Aug 7, 3:04 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT THU AUG 7 2008
GAZ135-136-072100-
APPLING-WAYNE-
404 PM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN WAYNE
AND NORTHEASTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...
AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF PLANT HATCH TO 20 MILES SOUTHEAST OF PLANT HATCH...MOVING EAST AT
13 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PLANT HATCH THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Special weather statement, Aug 7, 3:13 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT THU AUG 7 2008
FLZ020-022-GAZ162-163-072045-
CLINCH-COLUMBIA-ECHOLS-HAMILTON-
413 PM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME NORTHERN
COLUMBIA...NORTHEASTERN HAMILTON...SOUTHWESTERN CLINCH AND ECHOLS
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 445 PM EDT...
AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 11 MILES EAST OF STATENVILLE...MOVING
NORTHWEST AT 12 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND NEEDMORE...STATENVILLE AND MAYDAY THROUGH 445 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
HESS
Special weather statement, Aug 7, 3:24 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT THU AUG 7 2008
FLZ024-025-072115-
DUVAL-NASSAU-
424 PM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU AND
NORTHEASTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...
AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES WEST OF
YULEE TO 3 MILES SOUTH OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING
EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND JACKSONVILLE INTERNATIONAL AIRPORT...TALLYRAND...OCEANWAY...
YULEE...FORT CAROLINE...TALBOT ISLAND...MAYPORT...LITTLE TALBOT
ISLAND...FERNANDINA BEACH AND AMELIA CITY THROUGH 515 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
HESS
Thunderstorm Wind, Duval
- When
- August 7, 3:26 PM EST
- Where
- Duval County, 2.26 mi SW of (Jax)jacksnville Int
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.480, -81.710
The Jacksonville International Airport measured a thunderstorm downburst wind gust of 66 mph from the north. Sustained winds were 39 mph.
Thunderstorm Wind, Duval
- When
- August 7, 4:10 PM EST
- Where
- Duval County, 0.69 mi S of Ft Caroline Shrs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 30.360, -81.470
A 40 foot tall tree was blown down at Spanish Point Drive and Ivygail in the East Arlington Area. The time of damage was based on radar imagery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112545, 112544.